Digoxin/Verapamil; Mibefradil Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process digoxin properly.
What might happen:
The blood levels of digoxin may increase and cause toxic effects.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together, especially if you are experiencing nausea, vomiting, diarrhea, loss of appetite, slow or irregular heartbeat, or vision changes (e.g. blurred vision or yellow/green halos around objects). You may need to have your blood level of digoxin checked, and your dose may need to be adjusted. This interaction may be worse in the elderly, in those with liver problems, or in patients with a slow heartbeat.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Belz GG, Aust PE, Munkes R. Digoxin plasma concentrations and nifedipine. Lancet 1981 Apr 11;1(8224):844-5.
- 2.Pedersen KE, Dorph-Pedersen A, Hvidt S, Klitgaard NA, Nielsen-Kudsk F. Digoxin-verapamil interaction. Clin Pharmacol Ther 1981 Sep;30(3):311-6.
- 3.Klein HO, Lang R, Weiss E, Di Segni E, Libhaber C, Guerrero J, Kaplinsky E. The influence of verapamil on serum digoxin concentration. Circulation 1982 May;65(5):998-1003.
- 4.Klein HO, Kaplinsky E. Verapamil and digoxin: their respective effects on atrial fibrillation and their interaction. Am J Cardiol 1982 Oct; 50(4):894-902.
- 5.Belz GG, Doering W, Munkes R, Matthews J. Interaction between digoxin and calcium antagonists and antiarrhythmic drugs. Clin Pharmacol Ther 1983 Apr;33(4):410-7.
- 6.Zatuchni J. Verapamil-digoxin interaction. Am Heart J 1984 Aug; 108(2):412-3.
- 7.Rameis H, Magometschnigg D, Ganzinger U. The diltiazem-digoxin interaction. Clin Pharmacol Ther 1984 Aug;36(2):183-9.
- 8.Elkayam U, Parikh K, Torkan B, Weber L, Cohen JL, Rahimtoola SH. Effect of diltiazem on renal clearance and serum concentration of digoxin in patients with cardiac disease. Am J Cardiol 1985 May 1;55(11):1393-5.
- 9.Kuhlmann J. Effects of verapamil, diltiazem, and nifedipine on plasma levels and renal excretion of digitoxin. Clin Pharmacol Ther 1985 Dec; 38(6):667-73.
- 10.Johnson BF, Wilson J, Marwaha R, Hoch K, Johnson J. The comparative effects of verapamil and a new dihydropyridine calcium channel blocker on digoxin pharmacokinetics. Clin Pharmacol Ther 1987 Jul;42(1):66-71.
- 11.Rodin SM, Johnson BF, Wilson J, Ritchie P, Johnson J. Comparative effects of verapamil and isradipine on steady-state digoxin kinetics. Clin Pharmacol Ther 1988 Jun;43(6):668-72.
- 12.Rendtorff C, Johannessen AC, Halck S, Klitgaard NA. Verapamil-digoxin interaction in chronic hemodialysis patients. Scand J Urol Nephrol 1990; 24(2):137-9.
- 13.Hedman A, Angelin B, Arvidsson A, Beck O, Dahlqvist R, Nilsson B, Olsson M, Schenck-Gustafsson K. Digoxin-verapamil interaction: reduction of biliary but not renal digoxin clearance in humans. Clin Pharmacol Ther 1991 Mar;49(3):256-62.
- 14.Posicor (mibefradil) US prescribing information. Roche Pharmaceuticals December, 1997.
- 15.Lanoxin (digoxin) Tablets US prescribing information. Covis Pharmaceuticals, Inc. August, 2018.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.